- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Drug Safety Update - February 2017

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for February 2017 (PDF).

Healthcare professionals are advised that hyoscine butylbromide (Buscopan®) injection can cause serious adverse effects including tachycardia, hypotension and anaphylaxis that can result in a fatal outcome in patients with underlying cardiac disease, such as those with heart failure, coronary heart disease, cardiac arrhythmia or hypertension. It should be used with caution in such patients and is contraindicated in tachycardia.

Readers are also notified that Yellow Card reporting has been added to a second clinical software system. Integrated reporting is now available in Vision in addition to SystmOne. All suppliers of primary care systems must integrate electronic Yellow Card facilities into their clinical software in the future as required by the NHS GP Systems of Choice Programme.

There is also a summary of letters sent to healthcare professionals in January including notification of the end of supply shortages affecting Insuman®, an insertion tube defect affecting batch TU01BPE of Mirena® and a reminder about the Pregnancy Register for reporting pregnancies exposed to ellaOne®.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.